MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FULL RADIUS BLADE 5.5MM DSPL. EP-1; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. FULL RADIUS BLADE 5.5MM DSPL. EP-1; SAW, POWERED, AND ACCESSORIES
Model Number 7205307
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a shoulder arthroscopy, small metallic fragments were observed that could have come out of the 'blade' which was the only metallic device used at that time besides the optics.It was cleaned with gauze and the procedure was completed with the same device.No surgical delays or harms to the patient were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).Foreign zip code (b)(6).
 
Additional Manufacturer Narrative
H10: internal complaint reference: case(b)(4).Additional information in b5.
 
Event or Problem Description
It was reported that during a shoulder arthroscopy, small metallic fragments were observed that could have come out of the 'blade' which was the only metallic device used at that time besides the optics.It was cleaned with gauze and the procedure was completed with the same device.It was not reported the removal of metal fragments from the patient as the medical team was not sure where these small fragments originated.No surgical delays or harms to the patient were reported.
 
Additional Manufacturer Narrative
The reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A complaint history review found no similar reported events.Insufficient product identification information was provided and thus a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate a review of the inspection process found that each component should be visually inspected for all non-conforming attributes defined in the procedure there was no way to determine if the device contributed to the reported event.The complaint was not confirmed and the root cause could not be determined.Factors that could have contributed to the reported event include inadequate irrigation during use, or an impact event inconsistent with normal use.Periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running.Excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.Per the complaint details, additional medical information nor the device will be provided for inclusion in this medical investigation.Therefore, a thorough medical investigation cannot be rendered nor can the clinical root cause of the reported failure be determined.Based on the information provided, during setup/inspection it was reported the device had metallic fragments before use inside of the patient.It was reported the device was cleaned with gauze and the procedure was completed with the same device.Although it was reported the device was cleaned with a gauze, if any of the non-implantable metallic fragments were retained inside of the patient, we cannot rule out the possibility of corrosion, local irritation/discomfort, and/or migration of the possible retained metal debris cannot be determined.It was reported the procedure was completed without a significant delay or patient harm.Since there were no other complications reported, no further clinical/medical assessment is warranted at this time.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
FULL RADIUS BLADE 5.5MM DSPL. EP-1
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13549644
Report Number1219602-2022-00245
Device Sequence Number5199426
Product Code HAB
UDI-Device Identifier03596010251350
UDI-Public03596010251350
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7205307
Device Catalogue Number7205307
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2022
Supplement Date Received by Manufacturer02/22/2022
05/24/2022
12/01/2022
Initial Report FDA Received Date02/17/2022
Supplement Report FDA Received Date02/24/2022
05/25/2022
12/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age28 YR
Patient SexFemale